Minnesota, 2015

Hail in Minnesota, June 22, 2015

June 22, 2015 · NWS DLH · 3 events in 1 county or zone

Strong warm air advection and a low level jet led to scattered strong to severe storms over northeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Strong warm air advection and a low level jet led to scattered strong to severe storms over northeast Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 22, 5:49 AM CST, 13 minutes earlier.

Area forecast discussion, Jun 22, 5:49 AM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
649 AM CDT MON JUN 22 2015

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 323 AM CDT MON JUN 22 2015

FORECAST FOCUS WILL BE ON THUNDERSTORM COVERAGE/INTENSITY TODAY.
THUNDERSTORMS HAVE BEEN INCREASING IN INTENSITY OVER THE PAST HOUR
OR SO OVER OUR SOUTHERN ZONES AND WE HAVE SEEN MUCAPE VALUES START
TO RISE THERE. THE GFS SEEMS TO HAVE A BETTER HANDLE ON THE
INSTABILITY THAN THE NAM. THE NAM CONTINUES TO BE MUCH TOO HIGH.
THE LLJ SHOULD BE INCREASING OVER THE NEXT FEW HOURS PER LATEST
GUIDANCE AND THAT WILL HELP INCREASE THE INSTABILITY ACROSS THE
NORTHLAND. WE ARE SEEING SOME EVIDENCE OF THAT IN THE VWP OF
REGIONAL RADARS. SHOWERS/STORMS WILL CONTINUE TO MOVE EAST AND
NORTH THIS MORNING THROUGH FAR NORTHEAST MINNESOTA INTO NORTHERN
WISCONSIN. ADDITIONAL SHOWERS/STORMS WERE MOVING INTO SOUTHEAST
NORTH DAKOTA AND WILL BRING ANOTHER ROUND TO OUR WESTERN ZONES
AFTER THIS INITIAL AREA MOVES OUT.

THERE IS STILL A RISK OF A SEVERE STORM OR TWO THIS MORNING...BUT
THE GREATEST INSTABILITY AND THREAT FOR SEVERE STORMS WILL REMAIN
SOUTH OF THE NORTHLAND THIS MORNING. ADDITIONAL STRONG/SEVERE
STORMS WILL BE POSSIBLE THIS AFTERNOON ALONG AND AHEAD OF THE COLD
FRONT AND THAT WILL OCCUR MAINLY OVER NORTHWEST WISCONSIN AND
POSSIBLY BACK INTO PINE/SOUTHERN SAINT LOUIS/CARLTON COUNTIES IN
MINNESOTA. UNCERTAINTY REMAINS ON HOW THIS WILL EVOLVE GIVEN THE
MORNING CONVECTION. STRONG 500MB FLOW OF 50 TO 70 KNOTS WILL SWEEP
THROUGH THE REGION THIS AFTERNOON. BOTH LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS WITH ANY SEVERE STORMS.

STORM CHANCES WILL DIMINISH FROM SOUTHWEST TO NORTHEAST THIS
AFTERNOON INTO THE EVENING FAIRLY QUICKLY...AND WE WENT DRY AFTER
06Z ALL AREAS. GUSTY WEST/NORTHWEST WINDS ARE EXPECTED TO DEVELOP
BEHIND THE FRONT THIS AFTERNOON AND WE INCREASED FOR MOST AREAS.

MOST AREAS WILL BE DRY ON TUESDAY. HOWEVER...WE DID KEEP A CHANCE
FOR SOME AFTERNOON SHOWERS/STORMS OVER FAR NORTHERN AREAS WHERE
STEEPER LAPSE RATES WILL COMBINE WITH A WEAK WAVE IN THE WNW FLOW
ALOFT.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 323 AM CDT MON JUN 22 2015

THE ACTIVE NWLY FLOW WILL PERSIST THROUGH THE WEEK AND INTO THE
WEEKEND WITH PERIODIC CHANCES FOR SHOWERS AND STORMS. THE FIRST
CHANCE ARRIVES ACROSS THE NRN COUNTIES TUE NIGHT AS WEAK HIGH
PRESSURE TO THE SOUTH MOVES EWD INTO THE SRN GREAT LAKES AND A WEAK
UPPER S/W AND SFC INFLECTION DROP IN FROM THE NORTH. THE UPPER WAVE
PHASES WITH THE MAIN LOW OVER ERN CANADA QUICKLY ON WED AS THE NEXT
S/W MOVES IN ACROSS THE NRN PLAINS AND BECOMES THE LATEST PRODUCER
OF SHOWERS AND STORMS ACROSS THE REGION LATE WED INTO THUR MORNING.
CONDITIONS DRY OUT LATER ON THURSDAY...INTO FRIDAY WITH WEAK HIGH
PRESSURE AT THE SFC BUILDING IN. HOWEVER...THE NEXT SYSTEM MOVES IN
FROM THE N/NW LATE FRIDAY INTO THE WEEKEND WITH MORE SHOWERS AND
STORMS POSSIBLE. SCATTERED CONVECTION WILL BE POSSIBLE THROUGH
SUNDAY.

TEMPERATURES WILL REMAIN ON THE WARM SIDE WITH AFTERNOON HIGHS IN
THE MID TO UPPER 70S...AND OVERNIGHT LOWS IN THE 50S AND LOWER 60S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 637 AM CDT MON JUN 22 2015

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS
THE AREA THIS MORNING UNTIL AROUND 14-15Z...AND THEN MAINLY RAIN
SHOWERS OR CLEARING CONDITIONS UNTIL 17-19Z WHEN THE NEXT ROUND OF
AFTERNOON CONVECTION IS EXPECTED TO DEVELOP ALONG A TRAILING COLD
FRONT. SHOULD BE FAIRLY SCATTERED ACROSS THE REGION THIS
AFTERNOON...SO JUST WENT WITH VCTS. EXCEPT AROUND INL WHERE THERE
IS A GREATER CHANCE OF RAIN...SO WENT WITH -SHRA AND VCTS. A MUCH
DRIER AIR MASS MOVES IN BEHIND THE FRONT THIS EVENING WITH
CONDITIONS BECOMING VFR AFTER 06Z. WINDS WILL INCREASE FOR A BRIEF
PERIOD OF TIME BEHIND THE FRONT AS WELL...NW SUSTAINED AROUND 10
TO 15 KT AND GUSTS 20 TO 25 KT. WINDS WILL DIMINISH THROUGH THE
NIGHT TO NEAR CALM BY 12Z TUE MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  73  54  77  55 /  60  10  10  10
INL  68  48  76  51 /  60  20  30  30
BRD  76  55  80  58 /  80   0   0  10
HYR  75  53  78  54 /  70  10   0  10
ASX  75  54  77  55 /  70  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

SHORT TERM...MELDE
LONG TERM...TENTINGER
AVIATION...TENTINGER
Hazardous weather outlook, Jun 22, 3:32 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
432 AM CDT MON JUN 22 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
432 AM CDT MON JUN 22 2015

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER
PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE STORMS REMAIN POSSIBLE THIS MORNING OVER THE
NORTHLAND WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS.
SEVERE STORMS WILL ALSO BE POSSIBLE THIS AFTERNOON...MAINLY OVER
NORTHWEST WISCONSIN INTO PINE...CARLTON AND SOUTHERN SAINT LOUIS
COUNTIES. LARGE HAIL AND DAMAGING WINDS WILL AGAIN BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE PERIODIC CHANCES FOR ADDITIONAL THUNDERSTORMS
THROUGH THE REST OF THE PERIOD. THE CHANCE TUESDAY AND TUESDAY
NIGHT WILL BE OVER FAR NORTHERN MINNESOTA. THE BEST CHANCE FOR
STORMS ACROSS THE NORTHLAND WILL OCCUR WEDNESDAY INTO WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED TODAY.

LSZ121-140>148-231030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
432 AM CDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY. A SEVERE STORM IS
ALSO POSSIBLE...MAINLY ALONG THE SOUTH SHORE OF LAKE SUPERIOR.

A PERIOD OF GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP LATER THIS
AFTERNOON INTO THE EVENING. THESE WINDS MAY BE STRONG ENOUGH TO
CAUSE HAZARDOUS CONDITIONS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS WEDNESDAY INTO
NEXT WEEKEND. AT THIS TIME...THE BEST CHANCE WILL BE WEDNESDAY
INTO WEDNESDAY NIGHT.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 22, 1:57 AM CST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
257 AM CDT MON JUN 22 2015

MNZ034-036-220815-
SOUTH AITKIN-CROW WING-
257 AM CDT MON JUN 22 2015

...AN AREA OF THUNDERSTORMS WILL AFFECT SOUTHWESTERN AITKIN AND
SOUTHEASTERN CROW WING COUNTIES...

AT 257 AM CDT...AN AREA OF THUNDERSTORMS WAS NEAR WOODROW...OR 11
MILES EAST OF BRAINERD...MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CROSBY...DEERWOOD...CUYUNA...WEALTHWOOD...GARRISON...PINE CENTER...
SHEPHARD...CEDAR LAKE...BAY LAKE...CAMP LAKE...FARM ISLAND LAKE...
ERSKIN LAKE AND SOUTH LONG LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4656 9384 4627 9356 4624 9365 4624 9380
      4619 9381 4615 9393 4615 9411 4628 9421
TIME...MOT...LOC 0757Z 231DEG 40KT 4636 9396

HUYCK
Special weather statement, Jun 22, 2:11 AM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
311 AM CDT MON JUN 22 2015

MNZ034>038-220915-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-
INCLUDING THE CITIES OF...BRAINERD...BAXTER...HILL CITY...
AITKIN...DULUTH...PINE CITY...SANDSTONE...HINCKLEY...ROCK CREEK
311 AM CDT MON JUN 22 2015

...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL AND EAST-CENTRAL
MINNESOTA...

AT 311 AM CDT...AN AREA OF THUNDERSTORMS WAS OVER THE BRAINERD
LAKES...AND ANOTHER AREA OF THUNDERSTORMS WAS LOCATED SOUTH OF
LAKE MILLE LACS. THESE STORMS WERE MOVING NORTHEAST AT 45 MPH.

HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED WITH THESE STORMS.

SEEK SHELTER INSIDE A STURDY BUILDING UNTIL THESE STORMS PASS.

HUYCK
Special weather statement, Jun 22, 2:47 AM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
347 AM CDT MON JUN 22 2015

MNZ036-038-220900-
SOUTH AITKIN-PINE-
347 AM CDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AITKIN AND WEST
CENTRAL PINE COUNTIES...

AT 347 AM CDT...A STRONG THUNDERSTORM WAS NEAR QUAMBA...OR 12 MILES
WEST OF HINCKLEY...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HINCKLEY...BROOK PARK AND FRIESLAND.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4598 9315 4598 9305 4616 9305 4616 9317
      4623 9309 4603 9284 4590 9314
TIME...MOT...LOC 0847Z 228DEG 26KT 4600 9319

HUYCK
Special weather statement, Jun 22, 4:54 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
554 AM CDT MON JUN 22 2015

MNZ019-035-037-WIZ001-221130-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN AITKIN-DOUGLAS-
554 AM CDT MON JUN 22 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. LOUIS...
NORTHEASTERN AITKIN...NORTHERN CARLTON AND NORTHERN DOUGLAS
COUNTIES...

AT 552 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM ISLAND TO NEAR OLIVER...AND MOVING NORTHEAST AT 30
MPH.

WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
DULUTH...SUPERIOR...CLOQUET...HERMANTOWN...PROCTOR...FREDENBERG...
SCANLON...CARLTON...FLOODWOOD...ALBORN...WRENSHALL...OLIVER...
PLEASANT VALLEY...CULVER...CROMWELL...ELMER...CLOVERLAND...THOMSON...
BROOKSTON AND KELSEY.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4653 9234 4652 9235 4679 9323 4693 9322
      4722 9271 4688 9193 4679 9210 4674 9209
      4668 9201 4669 9181 4674 9162 4671 9159
      4646 9212
TIME...MOT...LOC 1052Z 241DEG 26KT 4698 9300 4659 9212

MELDE
Special weather statement, Jun 22, 5:48 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
648 AM CDT MON JUN 22 2015

WIZ001-002-221215-
DOUGLAS-BAYFIELD-
648 AM CDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BAYFIELD AND
NORTHEASTERN DOUGLAS COUNTIES...

AT 647 AM CDT...A STRONG THUNDERSTORM WAS OVER WENTWORTH...OR 11
MILES SOUTHEAST OF SUPERIOR...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS
STORM. IF THIS STORMS INTENSIFIES...A WARNING MAY BE NEEDED FOR
LARGE HAIL AND DAMAGING WIND.

LOCATIONS IMPACTED INCLUDE...
HAWTHORNE...IRON RIVER...LAKE NEBAGAMON...MAPLE...BRULE...POPLAR...
OULU...CLOVERLAND...SOUTH RANGE...WENTWORTH...BLUEBERRY AND WAINO.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4646 9197 4666 9199 4673 9138 4642 9136
TIME...MOT...LOC 1147Z 267DEG 30KT 4658 9188

MELDE
Special weather statement, Jun 22, 5:59 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
659 AM CDT MON JUN 22 2015

MNZ037-221215-
CARLTON/SOUTH ST. LOUIS-
659 AM CDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS AND
NORTHERN CARLTON COUNTIES...

AT 658 AM CDT...A STRONG THUNDERSTORM WAS OVER SAGINAW...OR 14 MILES
WEST OF DULUTH...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS
STORM. IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED FOR
DAMAGING WIND.

LOCATIONS IMPACTED INCLUDE...
DULUTH...CLOQUET...HERMANTOWN...FREDENBERG...ADOLPH...SAGINAW...
BURNETT...CHESTER PARK DULUTH...TWIG...ARNOLD...MUNGER...GRAND
LAKE...FISH LAKE...KENWOOD...EAST HILLSIDE...DULUTH HEIGHTS AND WILD
RICE LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4674 9249 4690 9255 4700 9214 4680 9208
      4679 9210
TIME...MOT...LOC 1158Z 258DEG 29KT 4683 9241

MELDE

The radar

The Duluth radar (KDLH), 7 km away, was scanning. The volume nearest the first event began at 12:04 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, St. Louis

When
June 22, 6:02 AM CST
Where
St. Louis County, 1.17 mi SW of Four Corners
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.840, -92.300

Hail, St. Louis

When
June 22, 6:13 AM CST
Where
St. Louis County, 1.46 mi SSW of Duluth Intl Arpt
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
46.830, -92.190

Hail, St. Louis

When
June 22, 6:24 AM CST
Where
St. Louis County, 0.84 mi NW of Duluth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.810, -92.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574514, 574515, 574516.